Miriam E. Tucker
January 24, 2023
A small potential increased risk of retinopathy worsening at 1 year with injected semaglutide (Ozempic, Novo Nordisk), a glucagon-like peptide 1 (GLP-1) agonist approved for type 2 diabetes, doesn’t outweigh the drug’s cardiovascular benefits but does highlight the need for baseline ophthalmologic evaluation before initiating treatment and ongoing retinal monitoring, researchers say.
That conclusion was based on data from a meta-analysis of the seven major cardiovascular outcomes trials of GLP-1 agonists currently on the market.
The findings were recently published in Diabetes & Metabolic Syndrome: Clinical Research & Reviews, by Stewart G. Albert, MD, and colleagues.
Concerns about retinopathy worsening with the GLP-1 agonist drug class first arose from the SUSTAIN-6 cardiovascular outcomes trial for injectable semaglutide, although a subsequent analysis of data from that trial appeared to suggest the problem is likely due to rapid glucose-lowering in already vulnerable patients rather than a drug-specific effect. This effect had been previously reported, most notably in the landmark Diabetes Control and Complications Trial.
In this new meta-analysis, “we showed that with improvements in A1c there were correlations with decreases in the rate of cardiovascular events but increases in the rate of retinopathy,” Albert, of Saint Louis University School of Medicine, Missouri, told Medscape Medical News.
“As a class of drugs, we did not find an increased rate of retinopathy. The effect of GLP-1 agonists on retinopathy did not appear to be due to an immediate direct toxic effect of the drug. The worsening of the rate of retinopathy was seen with semaglutide after 1 year of therapy and when there was a decrease in A1c of 1%,” he explained.
He noted that because the increased risk was seen primarily among those who already had retinopathy at baseline, “it would seem prudent to know the level of retinopathy either before or plan for close ophthalmologic monitoring around the time of drug initiation…We routinely evaluate patients with known type 2 diabetes mellitus at yearly intervals for retinopathy. From our data, we saw worsening at 1 year of drug exposure, but we do not know the exact time when the changes occurred during that year.”
The Ozempic label advises that “patients with a history of diabetic retinopathy should be monitored for progression of diabetic retinopathy” but doesn’t specifically mention baseline assessment at the time of drug initiation.
The seven trials in the meta-analysis included a total of 56,004 participants, with baseline retinopathy prevalence ranging from 9% to 31%.
For the GLP-1 agonist class overall, there was no significant increase in the relative rate (RR) of retinopathy (RR, 1.09; P = .36), while there were significant reductions in relative rates of major adverse cardiac events, overall deaths, and cardiovascular deaths (all P < .001 or P = .001).
The increased retinopathy risk was seen only in the subcutaneous semaglutide group (RR, 1.73; P = .02).
The overall number needed to harm was 1000 and the number to treat was 77. For semaglutide, those values were 77 and 43, respectively.
There was a significant correlation between a decrease in major adverse cardiac events and a decrease in A1c (P = .014), while for retinopathy, the risk increased with improved A1c (P = .076).
Albert and colleagues conducted a separate subanalysis of 11 studies of semaglutide that enrolled 11,894 patients, of which six studies (n = 5610) were of oral semaglutide (Rybelsus) and five studies were of subcutaneous semaglutide (Ozempic; n = 6284).
In the subanalysis, there was an overall increase in relative rates of new or worsening retinopathy (RR, 1.218; P = .049).
The change in relative rate of retinopathy was predominantly found for subcutaneous semaglutide given for longer than 1 year (RR, 1.559; P = .022) and decreases in A1c of more than 1.0% (RR, 1.590; P = .016). No such differences were seen with oral semaglutide.
A further evaluation of the data without the SUSTAIN 6 trial showed no effect on retinopathy but the analysis lacked power.
Albert told Medscape Medical News: “We did not find an immediate toxic effect of any drug. However, we cannot rule out that there was a cumulative effect of the dose over longer times.”
No disclosures were given.
Diabetes Metab Syndr. 2022;17:102696. Abstract
Miriam E. Tucker is a freelance journalist based in the Washington, DC, area. She is a regular contributor to Medscape, with other work appearing in The Washington Post, NPR’s Shots blog, and Diabetes Forecast magazine. She is on Twitter: @MiriamETucker.
For more diabetes and endocrinology news, follow us on Twitter and Facebook.
Lead image: Andrew Bassett | Dreamstime.com
Medscape Medical News © 2023 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Eye Check Important Before Starting Semaglutide for Diabetes – Medscape – Jan 24, 2023.
Freelance writer, Medscape
Disclosure: Miriam E. Tucker has disclosed no relevant financial relationships.
You have already selected for My Alerts
Click the topic below to receive emails when new articles are available.
You’ve successfully added to your alerts. You will receive email when new content is published.